Alert archive / Kansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 166, NWS Kansas City, MO

July 12, 2023Linn County, Kansas; Bates County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 12, 2023, 10:00 PM CDT for Linn County, Kansas; Bates County, Missouri. It was in force for 45 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2023, 10:00 PM CDT (03:00 UTC)
Expired
Jul 12, 2023, 10:45 PM CDT
In force
45 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.25 in
Wind
70.0 mph

Counties Linn County, KS, Bates County, MO

The radar

The Pleasant Hill radar (KEAX), 80 km from the middle of the area, began a volume at 03:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 10:40 PM CDTHAIL 1.252 Nnw Butler, MO.
Jul 12, 10:40 PM CDTHAIL 1.252 Nnw Butler, MO
Jul 12, 10:45 PM CDTTSTM WND DMG4 E Butler, MOTree branches down. Time estimated via radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 12, 8:20 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2023-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1048 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2023-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1048 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
2115 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

701 
WUUS53 KEAX 130300
SVREAX
KSC107-MOC013-130345-
/O.NEW.KEAX.SV.W.0166.230713T0300Z-230713T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
1000 PM CDT Wed Jul 12 2023

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Southeastern Linn County in east central Kansas...
  Southern Bates County in west central Missouri...

* Until 1045 PM CDT.

* At 959 PM CDT, a severe thunderstorm was located over Pleasanton,
  moving east at 35 mph.

  HAZARD...70 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Butler, Rich Hill, Pleasanton, Mound City, Hume, Prescott, Amoret,
  Rockville, Foster and Worland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3805 9410 3804 9411 3806 9413 3804 9418
      3805 9421 3803 9424 3805 9425 3806 9454
      3806 9461 3804 9462 3804 9485 3829 9481
      3828 9407 3822 9408 3821 9405 3803 9406
TIME...MOT...LOC 0259Z 280DEG 31KT 3815 9473 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

BT
2 follow-up statements
149 
WWUS53 KEAX 130334
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1034 PM CDT Wed Jul 12 2023

KSC107-130343-
/O.CAN.KEAX.SV.W.0166.000000T0000Z-230713T0345Z/
Linn KS-
1034 PM CDT Wed Jul 12 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LINN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
west central Missouri.

LAT...LON 3805 9410 3804 9411 3806 9413 3804 9419
      3805 9421 3803 9424 3805 9425 3806 9461
      3828 9461 3828 9407 3822 9408 3821 9405
      3803 9406
TIME...MOT...LOC 0333Z 280DEG 31KT 3810 9436 

$$

MOC013-130345-
/O.CON.KEAX.SV.W.0166.000000T0000Z-230713T0345Z/
Bates MO-
1034 PM CDT Wed Jul 12 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR SOUTHERN BATES COUNTY...

At 1033 PM CDT, a severe thunderstorm was located over Rich Hill,
moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Butler, Rich Hill, Hume, Amoret, Rockville, Foster and Worland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3805 9410 3804 9411 3806 9413 3804 9419
      3805 9421 3803 9424 3805 9425 3806 9461
      3828 9461 3828 9407 3822 9408 3821 9405
      3803 9406
TIME...MOT...LOC 0333Z 280DEG 31KT 3810 9436 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BT
746 
WWUS53 KEAX 130338
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1038 PM CDT Wed Jul 12 2023

MOC013-130348-
/O.EXP.KEAX.SV.W.0166.000000T0000Z-230713T0345Z/
Bates MO-
1038 PM CDT Wed Jul 12 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BATES COUNTY WILL
EXPIRE AT 1045 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
west central Missouri.

LAT...LON 3805 9410 3804 9411 3806 9413 3804 9419
      3805 9421 3803 9424 3805 9425 3806 9461
      3828 9461 3828 9407 3822 9408 3821 9405
      3803 9406
TIME...MOT...LOC 0338Z 280DEG 31KT 3809 9432 

$$

BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 6:53 PM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Jul 12, 6:53 PM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
653 PM CDT Wed Jul 12 2023

.Discussion...
Issued at 410 PM CDT WED JUL 12 2023

Key Messages

- Hot conditions continue this afternoon for areas south of this
morning's thunderstorms.

- Additional rounds of strong to severe storms are possible this
evening. Primary hazards include high winds, large hail, and heavy
rainfall.

Detailed Discussion

A very dynamic short term forecast with today being fairly complex.
An MCS moved across the northern part of the area this morning. This
system ejected some outflow boundaries to the south that could be
seen as a streak of dark clouds rolling across the region. The
"cooler" air that moved with this outflow did impede daytime heating
enough to keep much of the area below heat advisory criteria which
is welcome. However, heat indices still reached into the mid to
upper 90s. There is still a large dichotomy of temperatures across
the region. Much of northern MO where the thunderstorms remained in
the upper 80's. By contrast, areas to the south are expected to
reach into the 90's with heat indices approaching 100F.

An upper level shortwave trough is expected to pass through the
region later this afternoon and evening. The low level evidence of
this system can be seen in observations across south central Kansas.
Convection this evening is anticipated to spark across either a
convergent boundary located along I-70 across central and eastern KS
or another convergent boundary across far northern MO along the
MO/IA border. Most guidance has been suggesting initiation along the
northern boundary which is ongoing at the time of writing. The
mesoscale environment across this region is not as favorable for
strong convection due to the residual effects of this morning's
storms. However, heavy rain and gusty winds are possible with storms
across the northern part of MO.

This boundary is expected to sag southward toward the southern
boundary along I-70. Air temperatures in the low to mid 90s and
dewpoints in the low 70s setup an fairly unstable environment,
especially south of the MO River. Around sunset, the low level jet
is expected to ramp up across SE KS which further enhances moisture
transport into the southwest portion of the CWA. This pushes 2"+
PWAT values to go with steep lapse rates which point toward the
potential for efficient heavy rainfall, large hail, and high winds.
The tornado threat continues to remain fairly low, but not zero.
While heavy rain is possible, storm motions are expected to be fast
enough that flash flooding should not be a concern.

Slight ridging tomorrow provides a short break in the rain; however,
temperatures are once again expected to climb into the low to mid
90s across the area. Fortunately, dew points gradually lower through
the day which curtail some of the hot and humid effects, but heat
index values are expected to be in the mid to upper 90s. Multiple
shortwave troughs move through the area Friday keeping scattered
showers and thunderstorms around through the day. Shortwave ridging
builds into the weekend keeping that mostly dry before another wave
of precipitation Monday.

&&

.Aviation...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 653 PM CDT WED JUL 12 2023

VFR conditions are expected ahead of another round of showers and
thunderstorms during the overnight hours. Storms are forecasted
to form across east central KS and progress south and eastward.
Impacts are expected to be primarily south of the MO River. Rain
saturated air behind the storms may lead to some patchy fog
towards sunrise. After sunrise, winds become more northeasterly.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 7 PM CDT this evening for KSZ057-060.

MO...Heat Advisory until 7 PM CDT this evening for MOZ053-054.

&&

Discussion...Pesel
Aviation...Pesel
Hazardous weather outlook, Jul 12, 4:43 AM CDT, 17 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
443 AM CDT Wed Jul 12 2023

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-130945-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
443 AM CDT Wed Jul 12 2023

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Severe storms are possible today. Storms may affect northern
 Missouri this morning. Damaging winds are the most likely hazard
 with that activity.

 Another round of storms is possible Wednesday afternoon over eastern
 Kansas and western Missouri. Large hail and damaging winds are the
 most likely hazards with this activity.

 Dangerous heat is possible over east central Kansas to central
 Missouri. Heat indices as high as 110 are possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

 Multiple rounds of thunderstorms are possible from Thursday night
 through Friday. The threat of severe weather is low.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Jul 12, 5:54 PM CDT, 4 hours 6 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
554 PM CDT Wed Jul 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     Tstm Wnd Dmg     Salisbury               39.43N 92.80W
07/12/2023                   Chariton           MO   911 Call Center

            Powerlines and trees down.

&&

BT
Special weather statement, Jul 12, 7:44 PM CDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
744 PM CDT Wed Jul 12 2023

KSZ060-130115-
Linn KS-
744 PM CDT Wed Jul 12 2023

...A strong thunderstorm will impact portions of northwestern Linn
County through 815 PM CDT...

At 744 PM CDT, Doppler radar was tracking a strong thunderstorm near
Parker, or 11 miles east of Garnett, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Parker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3815 9508 3821 9508 3825 9507 3826 9506
      3836 9506 3839 9498 3839 9482 3819 9475
TIME...MOT...LOC 0044Z 253DEG 11KT 3827 9503

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

BT
Local storm report, Jul 12, 8:24 PM CDT, 1 hour 36 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
824 PM CDT Wed Jul 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 PM     Hail             3 NE Mound City         38.18N 94.79W
07/12/2023  M1.00 inch       Linn               KS   911 Call Center

&&
Local storm report, Jul 12, 8:52 PM CDT, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
852 PM CDT Wed Jul 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     Hail             4 ESE Amsterdam         38.33N 94.53W
07/12/2023  M1.75 inch       Bates              MO   911 Call Center

            Reports of golf ball sized hail and and tree
            damage.

&&
Local storm report, Jul 12, 9:05 PM CDT, 55 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
905 PM CDT Wed Jul 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     Tstm Wnd Gst     Adrian                  38.39N 94.35W
07/12/2023  E60 MPH          Bates              MO   Public

&&
Local storm report, Jul 12, 9:43 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
943 PM CDT Wed Jul 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     Tstm Wnd Dmg     Urich                   38.46N 94.00W
07/12/2023                   Henry              MO   911 Call Center

            Roof damage to an apartment building.

&&

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 7:44 PM CDTSpecial Weather StatementEAXLinn31 min
Jul 12, 7:48 PM CDTSevere Thunderstorm WarningEAXLinn27 min
Jul 12, 8:03 PM CDTSevere Thunderstorm WarningEAXLinn27 min
Jul 12, 8:24 PM CDTSevere Thunderstorm WarningEAXLinn36 min
Jul 12, 9:30 PM CDTSevere Thunderstorm WarningEAXLinn45 min
Jul 12, 10:14 PM CDTSevere Thunderstorm WarningEAXLinn31 min
Jul 12, 8:47 PM CDTSevere Thunderstorm WarningEAXBates43 min
Jul 12, 9:06 PM CDTSevere Thunderstorm WarningEAXBates, Henry24 min
Jul 12, 9:28 PM CDTSevere Thunderstorm WarningEAXHenry47 min
Jul 12, 9:56 PM CDTSevere Thunderstorm Warning Considerable damage threatEAXJohnson, Pettis34 min
Jul 12, 10:43 PM CDTSevere Thunderstorm Warning Considerable damage threatEAXBates, Henry32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2023Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.